Hail, Box Elder
- When
- June 1, 5:13 PM MST
- Where
- Box Elder County, 0.69 mi S of Tremonton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.710, -112.170
A trained spotter reported 0.75 inch hail near Tremonton.
Strong to severe thunderstorms were observed in northwest Utah on the first two days of June, with both large hail and strong winds reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
Strong to severe thunderstorms were observed in northwest Utah on the first two days of June, with both large hail and strong winds reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 1, 2:54 PM MST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 354 PM MDT MON JUN 1 2009 .SYNOPSIS...A RIDGE ACROSS THE REGION WILL GRADUALLY SHIFT EAST BY MIDWEEK AND A SOUTHWESTERLY FLOW WILL DEVELOP. DRIER AIR WILL SLOWLY SPREAD INTO THE REGION ON THIS FLOW. && .DISCUSSION...THUNDERSTORMS HAVE BEEN WIDESPREAD AGAIN TODAY ACROSS THE CWA...THOUGH THEY HAVE FORMED ALMOST EXCLUSIVELY OVER THE HIGHER TERRAIN. FEW OF THESE STORMS HAVE BEEN ABLE TO MOVE INTO VALLEY LOCATIONS...AS STORM MOTION HAS BEEN VERY SLOW AS EXPECTED. INDIVIDUAL STORMS HAVE BEEN PULSE-LIKE AND SHORT- LIVED...WITH VERY LITTLE ORGANIZATION OBSERVED IN THE LOW- SHEAR ENVIRONMENT. SHOWERS ARE EXPECTED TO PERSIST INTO THE EVENING HOURS BEFORE TAPERING OFF AROUND MIDNIGHT. THE LARGE LOW PRESSURE SYSTEM SPINNING IN THE PACIFIC WILL BEGIN SLOWLY MOVING EASTWARD TOMORROW...PUTTING THE CWA IN A WARM ADVECTION SOUTHERLY FLOW FOR A FEW DAYS. THIS WILL ALSO HELP TO ADVECT SOME DRIER AIR INTO SOUTHERN UTAH...PARTICULARLY IN THE LOWER LEVELS OF THE ATMOSPHERE. THIS SHOULD DECREASE CONVECTIVE ACTIVITY IN THE SOUTH...PERHAPS AS EARLY AS TOMORROW AFTERNOON...THOUGH ISOLATED HIGH BASED CONVECTION WILL STILL BE POSSIBLE THROUGH MOST OF THE FORECAST PERIOD. MODELS ARE IN GOOD AGREEMENT IN THE EXTENDED...BRINGING THE LOW FURTHER ONSHORE WEDNESDAY THROUGH FRIDAY. SOUTHWEST WINDS WILL BE GUSTY AHEAD OF THIS SYSTEM...PARTICULARLY ON FRIDAY AFTERNOON...IF THE CURRENT TIMING HOLDS. THERE IS ONLY A SLIGHT DIFFERENCE IN THE TIMING OF THIS LOW BETWEEN THE ECMWF AND GFS...WITH THE GFS BEING ABOUT 12 HOURS QUICKER...BRINGING THE 500MB COLD POOL DIRECTLY OVER NORTHERN UTAH AROUND 12Z SATURDAY. THIS DISCREPANCY MADE HIGH TEMPERATURES ON FRIDAY AFTERNOON ONE OF THE MOST UNCERTAIN PARTS OF THE FORECAST...WITH THE EC PROMOTING SURFACE TEMPERATURES ABOUT 10 DEGREES FAHRENHEIT WARMER THAN THE FASTER GFS. CURRENT FORECAST IS A COMPROMISE BETWEEN THOSE TWO SOLUTIONS...WITH A SLIGHT LEAN TOWARD THE WARMER EC. && .AVIATION...PREDOMINANT VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD AT KSLC. WINDS ARE EXPECTED TO REMAIN FROM THE WEST-NORTHWEST UNTIL A SOUTHERLY DRAINAGE WIND RE-DEVELOPS BETWEEN 03-04Z. THERE IS A 30 PERCENT CHANCE THAT ADDITIONAL THUNDERSTORMS WILL DEVELOP IN THE VICINITY OF THE TERMINAL THROUGH THIS EVENING...WITH THE MOST LIKELY IMPACT BEING ERRATIC GUSTY WINDS. && .FIRE WEATHER...HIGH PRESSURE OVER THE STATE IS WEAKENING...AND WILL BEGIN MOVING TO THE EAST OVERNIGHT. MOISTURE UNDER THE RIDGE HAS RESULTED IN YET ANOTHER DAY OF AFTERNOON SHOWERS AND THUNDERSTORMS. DUE TO LIGHT WINDS...THESE STORMS ARE MOVING SLOWLY...INCREASING THE CHANCE OF WETTING RAIN IN THOSE AREAS THAT THAT SEE THUNDERSTORMS. THE MOISTURE THAT HAS BEEN RESPONSIBLE FOR THE AFTERNOON CONVECTION OF THE PAST FEW DAYS WILL BEGIN TO DECREASE FROM THE SOUTH TOMORROW. WHILE THUNDERSTORM DEVELOPMENT IS EXPECTED TO OCCUR AGAIN TOMORROW AFTERNOON...ACTIVITY WILL START LATER AND BE LESS WIDESPREAD IN THE SOUTHERN PART OF THE STATE AS THE DRIER AIR MOVES IN. A STRONG LOW PRESSURE SYSTEM IS MOVING ONTO THE CALIFORNIA COAST. AHEAD OF THIS SYSTEM...A STRONG...DRY SOUTHWEST FLOW WILL DEVELOP TOMORROW AFTERNOON. THIS WILL BRING STRONG WINDS AND A RAPID DRYING TREND TO THE AREA THAT WILL LAST THOUGH AT LEAST THURSDAY. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...SCHOENING FIRE WEATHER...HOSENFELD AVIATION...SEAMAN FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1046 AM MDT MON JUN 1 2009 UTZ001>016-019>021-517-518-WYZ021-021200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 1046 AM MDT MON JUN 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA ONCE AGAIN TODAY...WITH THE GREATEST COVERAGE DURING THE AFTERNOON AND EVENING HOURS. A FEW OF THESE STORMS WILL PRODUCE LOCALLY HEAVY RAIN...BRINGING A THREAT OF ISOLATED FLASH FLOODING TO SLOT CANYONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A DRYING TREND WILL BEGIN FROM THE SOUTHWEST ON TUESDAY WHILE THE NORTH AND EAST REMAINS MOIST. THIS DRYING WILL SPREAD ACROSS MORE OF THE OUTLOOK AREA WEDNESDAY THROUGH THURSDAY. GUSTY SOUTHWEST WINDS WILL ACCOMPANY THIS DRIER AIR. ISOLATED HIGH BASED THUNDERSTORMS COULD STILL OCCUR THROUGH THE END OF THE WEEK AND INTO THE WEEKEND...WITH GUSTY WINDS POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 613 PM MDT MON JUN 1 2009 UTZ002-005-007-020045- GREAT SALT LAKE DESERT AND MOUNTAINS UT-NORTHERN WASATCH FRONT UT-WASATCH MOUNTAINS I-80 NORTH UT- 613 PM MDT MON JUN 1 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOX ELDER COUNTY UNTIL 645 PM MDT... AT 610 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM PRODUCING PENNY SIZE HAIL IN TREMONTON. THIS STORM IS MOVING NORTHEAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. * LOCATIONS IMPACTED INCLUDE... COLLINSTON... FIELDING AND PLYMOUTH... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. THIS STORM IS CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING.
The Salt Lake City radar (KMTX), 55 km away, was scanning. The volume nearest the first event began at 00:12 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A trained spotter reported 0.75 inch hail near Tremonton.
Multiple severe wind gusts were recorded with this thunderstorm, the strongest of which was a 69 mph gust at the Salt Flats sensor.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178568, 178571.